Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Sioux Falls, SD

April 18, 2004Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 18, 2004, 4:56 PM CDT for Lyon County, Iowa. It was in force for 49 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2004, 4:56 PM CDT (21:56 UTC)
Expired
Apr 18, 2004, 5:45 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:59 PM CDTHAIL 0.75Rock Rapids, IA
Apr 18, 4:59 PM CDTHAIL 0.75Rock Rapids, IA
Apr 18, 4:59 PM CDTHAIL 0.75Rock Rapids, IA
Apr 18, 5:02 PM CDTTSTM WND GST 60Rock Rapids, IA
Apr 18, 5:02 PM CDTTSTM WND GST 60Rock Rapids, IA
Apr 18, 5:02 PM CDTTSTM WND GST 60Rock Rapids, IA
Apr 18, 5:03 PM CDTHAIL 0.75Rock Rapids, IA
Apr 18, 5:03 PM CDTHAIL 0.75Rock Rapids, IA
Apr 18, 5:03 PM CDTHAIL 0.75Rock Rapids, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS53 KFSD 182156
SVRFSD
IAC119-182245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN NORTHWEST IOWA

* UNTIL 545 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROCK
  RAPIDS TO DOON...OR FROM 4 MILES SOUTHEAST OF ROCK RAPIDS TO 14
  MILES SOUTHWEST OF ROCK RAPIDS...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GEORGE AROUND 515 PM CDT
  LITTLE ROCK AROUND 520 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4348 9612 4327 9639 4327 9591 4349 9587

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:35 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 18, 3:35 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SUN APR 18 2004

.DISCUSSION...

ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR
STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND
INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT
THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING
EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE
NEB THIS EVE.

ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE
HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS
SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES
WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL
MUCH COOLER THAN TODAY.

ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A
CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 01Z ZONES 071
MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090.
IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032
NE...WIND ADVY UNTIL 01Z ZONES 013-014.

&&
Hazardous weather outlook, Apr 18, 10:55 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN APR 18 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH
DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF
THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE
COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST
MINNESOTA.

WIND AND FOG...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF
SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES
HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD
GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50
TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

FIRE DANGER...
WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING
TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A
VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST
WINDS MAY GUST AS HIGH AS 50 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 18, 4:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/18/2004  0.75 INCH        DIXON              NE   TRAINED SPOTTER

0358 PM     HAIL             10 NE PLANKINTON        43.82N 98.34W
04/18/2004  1.00 INCH        AURORA             SD   TRAINED SPOTTER

&&

CPJ
Local storm report, Apr 18, 4:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             4 W LETCHER             43.90N 98.22W
04/18/2004  1.00 INCH        SANBORN            SD   TRAINED SPOTTER

0359 PM     HAIL             10 N PLANKINTON         43.86N 98.48W
04/18/2004  1.00 INCH        AURORA             SD   TRAINED SPOTTER

0350 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/18/2004  0.75 INCH        DIXON              NE   FIRE DEPT/RESCUE

&&

CHAPMAN
Local storm report, Apr 18, 4:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     AVON                    43.01N 98.06W
04/18/2004  60 MPH           BON HOMME          SD   TRAINED SPOTTER

            TREE BRANCHES DOWN.

&&

CPJ
Local storm report, Apr 18, 4:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             ARTESIAN                44.01N 97.92W
04/18/2004  1.75 INCH        SANBORN            SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZE

&&

CHAPMAN
Local storm report, Apr 18, 4:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 NE WHITE LAKE         43.81N 98.60W
04/18/2004  1.00 INCH        AURORA             SD   PUBLIC

0350 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/18/2004  0.75 INCH        DIXON              NE   FIRE DEPT/RESCUE

0350 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/18/2004  0.75 INCH        DIXON              NE   TRAINED SPOTTER

0358 PM     HAIL             10 NE PLANKINTON        43.82N 98.34W
04/18/2004  1.00 INCH        AURORA             SD   TRAINED SPOTTER

0359 PM     HAIL             10 N PLANKINTON         43.86N 98.48W
04/18/2004  1.00 INCH        AURORA             SD   TRAINED SPOTTER

0402 PM     HAIL             4 W LETCHER             43.90N 98.22W
04/18/2004  1.00 INCH        SANBORN            SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     AVON                    43.01N 98.06W
04/18/2004  60 MPH           BON HOMME          SD   TRAINED SPOTTER

            TREE BRANCHES DOWN.

0419 PM     HAIL             ARTESIAN                44.01N 97.92W
04/18/2004  1.75 INCH        SANBORN            SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZE

0430 PM     TSTM WND GST     TRIPP                   43.22N 97.97W
04/18/2004  60 MPH           HUTCHINSON         SD   LAW ENFORCEMENT

&&

CPJ
Local storm report, Apr 18, 4:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             HULL                    43.19N 96.13W
04/18/2004  0.75 INCH        SIOUX              IA   AMATEUR RADIO

            COVERING GROUND

&&

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:04 PM CDTSevere Thunderstorm WarningFSDPlymouth26 min
Apr 18, 4:20 PM CDTSevere Thunderstorm WarningFSDSioux25 min
Apr 18, 4:45 PM CDTSevere Thunderstorm WarningFSDSioux30 min
Apr 18, 5:18 PM CDTSevere Thunderstorm WarningFSDSioux42 min
Apr 18, 5:51 PM CDTSevere Thunderstorm WarningFSDLyon24 min
Apr 18, 5:59 PM CDTSevere Thunderstorm WarningFSDSioux61 min
Apr 18, 6:19 PM CDTSevere Thunderstorm WarningFSDOsceola56 min
Apr 18, 6:26 PM CDTSevere Thunderstorm WarningFSDPlymouth64 min
Apr 18, 6:38 PM CDTSevere Thunderstorm WarningFSDO'Brien67 min
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningFSDWoodbury50 min
Apr 18, 6:59 PM CDTSevere Thunderstorm WarningFSDDickinson46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.